Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 11, 2017, 8:02 PM MDT for Blaine County, Idaho. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 8:02 PM MDT (02:02 UTC)
- Expired
- Jun 11, 2017, 8:24 PM MDT
- In force
- 22 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Blaine County, ID
The radar
The Pocatello radar (KSFX), 146 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:10 PM MDT | TSTM WND DMG | Bellevue, ID | MULTIPLE TREES UPROOTED IN BELLEVUE. LARGEST TREE WAS APPROXIMATELY 2 FEET IN DIAMETER. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 513 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308
WUUS55 KPIH 120202
SVRPIH
IDC013-120245-
/O.NEW.KPIH.SV.W.0008.170612T0202Z-170612T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
802 PM MDT SUN JUN 11 2017
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
West central Blaine County in central Idaho...
* Until 845 PM MDT
* At 801 PM MDT, a severe thunderstorm was located near Gannett, or
10 miles west of Picabo, and Moving north at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Hailey, Little Wood Reservoir, Bellevue and Gannett around 801 PM
MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4365 11432 4339 11396 4323 11420 4330 11440
4333 11440 4333 11445 4332 11446 4335 11454
4340 11453 4340 11455 4343 11455 4346 11451
4348 11451 4349 11452 4349 11453 4351 11457
TIME...MOT...LOC 0201Z 240DEG 0KT 4333 11429
HAIL...<.75IN
WIND...60MPH
$$
GK1 follow-up statement
641
WWUS55 KPIH 120224
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
824 PM MDT SUN JUN 11 2017
IDC013-120234-
/O.CAN.KPIH.SV.W.0008.000000T0000Z-170612T0245Z/
Blaine ID-
824 PM MDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BLAINE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4365 11432 4339 11396 4323 11420 4330 11440
4333 11440 4333 11445 4332 11446 4335 11454
4340 11453 4340 11455 4343 11455 4346 11451
4348 11451 4349 11452 4349 11453 4351 11457
TIME...MOT...LOC 0217Z 240DEG 0KT 4333 11429
$$
GKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:57 PM MDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jun 11, 1:57 PM MDT, 6 hours 5 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 157 PM MDT Sun Jun 11 2017 .SHORT TERM...Through Tuesday night. Upper level low pressure continue to strengthen over northern California early this afternoon. This low will then take aim on SE Idaho and pass directly over SE Idaho Monday night through early Tuesday before exiting into Wyoming and Montana. As such, there is much to discuss. First off, gusty NE winds of 20-30 mph are in place across the Arco Desert and Snake Plain and are just shy of Wind Advisory criteria -- and quite unusual for this time of year, owing to the strength of the approaching storm system. Choppy waters on area waterways will make for hazardous conditions out on the water today. Meanwhile, showers are increasing across the Upper Snake region this afternoon. Farther south where sunshine has been more prevalent today, expect scattered showers and isolated thunderstorms (some strong-severe) to develop after 3PM today. High-resolution forecast guidance suggests the greatest potential for this activity is along the WY border region and also across the Eastern Magic Valley northward towards the Sawtooths. Storms have the potential to produce strong, gusty winds and small hail. Winds are expected to become briefly strong and gusty out of the south this evening across the Southern Highlands in association with the post-warm frontal airmass intrusion across these areas. On Monday, a strong cold front will march eastward across SE Idaho during the late morning and afternoon hours in association with the approaching low. Showers and thunderstorms (some potentially strong-severe once again) are expected to develop across the Eastern Highlands/WY border region northwestward across the Central Mountains. Storms will produce heavy rain and will have the potential to produce strong, gusty winds and hail. Outside of showers and storms, strong south winds of 15-25 mph with gusts to 35mph (nearing Wind Advisory criteria) are expected to develop across the Southern Highlands Monday morning and spread northward across the southern Snake Plain. Confidence not quite high enough that winds will be strong enough to get to Advisory criteria. Nonetheless, some difficult driving conditions and pockets of blowing dust will be possible across Southern valleys on Monday. A Wind Advisory may be needed. Monday night, precipitation is expected to slacken a bit across the Eastern Highlands while intensifying across the Central Mountains/Sawtooth region as the low begins to pull into NW Wyoming. Colder air filtering into this system will gradually lower snow levels to near 7,000 feet elevation overnight. Tuesday morning, a steady rain (with snow above about 7,000 feet) overspreads all of SE Idaho. Significant snow accumulations are forecast above 7,000 feet elevation, on the order of 3-9 inches across the Central Mountains. Mountain passes such as Galena summit could become slushy overnight. Persons should be prepared for winter-like conditions. There is even some potential for snow down to valley floors around Stanley Monday night/Tuesday morning. Precipitation continues to gradually spread east across SE Idaho into Tuesday night, ending across the Eastern Magic Valley and Central Mountains/Sawtooths Tuesday morning. By Tuesday evening, precipitation is expected to linger over the Island Park region with other areas having dried out by this time. Total precipitation amounts are hefty, ranging around 0.50" across the Snake Plain to 1-1.5" for the Eastern Highlands, Island Park/Divide region arching west to across the Central Mountains. In addition, breezy west winds develop across the Eastern Magic Valley/Snake Plain by Tuesday afternoon, possibly warranting a Wind Advisory. Temperatures Tuesday are forecast to be around 20 degrees below climatological averages. AD/Keyes .LONG TERM...Wednesday through Sunday. Models are still pushing toward eastern Idaho sitting in zonal/northwest flow as the ridge slowly builds back in from the south. This will allow for some weak storms to skirt through, mainly affecting the central mountains and Upper Snake Highlands with isolated showers and storms. As each one passes, also expect some gusty winds. The theme though is overall warmer and drier especially the farther south you live. Keyes && .AVIATION...Some very interesting weather will impact air travel over the next 24 hours. As a strong low develops to our west, this is creating strong winds from the east and northeast across the Snake Plain. In some cases over 20kts. Other places are seeing strong gap or terrain driven winds at times. We've also seen some showers shifting northward. We can expect the northward trend to continue with possible thunderstorms (with gusty winds) forming where we can tap into some weak instability. For this evening and tonight, dry conditions will prevail with main issue being winds. As a dry slot works in and the pressure gradient remains strong, gusty winds will continue. Expect stronger east to northeast winds to persist across MOST of the Snake Plain impacting KIDA. For KPIH and KBYI, we should see some stronger south winds developing due to downslope and gap winds. At these sites winds over 20kts at times are definitely possible. Winds at KSUN should remain diurnal/nocturnally driven, but it's possible that a rare instance of south wind remains overnight due to the position of the developing storm. KDIJ should see a strong easterly wind return. As the low gets closer tomorrow, we will eventually see winds weaken. Waves of showers and storms will develop and rotate around the low tomorrow, most likely especially for KPIH, KIDA and KDIJ later in the day. Keyes && .HYDROLOGY...Snowmelt is still tapering off, but several rivers remain high and/or in flood today. These flows have slowed down due to much cooler temperatures. However, look for flows to increase in response to heavy precipitation on Monday and Tuesday. Some changes are occurring in terms of precipitation amounts come Monday and Tuesday. The low is slowing down, meaning the main timeframe for precipitation will be later Monday through Tuesday. We may indeed be waiting for the band wrapping around the low to develop as a dry slot appears to be cutting off a lot of it ahead of the storm during the day Monday. We also see a trend where that heavy band is shifting southwest. This will pull higher amounts into our area, especially the Central mountains and into the headwater areas of the Snake, Henrys Fork and Teton Rivers. We are now forecasting the possibility of around 1" of rain at lower elevations and 1-1.75" in the higher elevations for these areas. This could change once again as we figure out a better track of the low. Snow levels are more challenging now as they may not get below 7000-7500ft unless induced by very heavy precipitation. We could see snow falling but not accumulating that low. Snow is expected to accumulate above 8000ft, where 3-8" is possible. The highest in the Central mountains and feeding into the Salmon, Lost River and Wood River basins. Keyes/TW && .PIH WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 9 PM MDT this evening for IDZ021. Flood Watch from Monday morning through late Tuesday night for IDZ019. &&
In the hours before
Special weather statement, Jun 11, 3:56 PM MDT, 4 hours 6 minutes before
Special Weather Statement National Weather Service Pocatello ID 356 PM MDT SUN JUN 11 2017 IDZ025-112245- Wasatch Mountains/Idaho Portion ID- 356 PM MDT SUN JUN 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAR LAKE COUNTY UNTIL 445 PM MDT... At 355 PM MDT, Doppler radar was tracking a strong thunderstorm near Bear Lake Idaho Portion, moving north at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington, Bern, Ovid, Border Summit, Geneva, Fish Haven, Liberty and Geneva Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Bear Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4200 11118 4200 11145 4238 11149 4236 11105 TIME...MOT...LOC 2155Z 188DEG 23KT 4200 11131 Hedges
Special weather statement, Jun 11, 5:42 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
542 PM MDT SUN JUN 11 2017
IDZ017-031-120030-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
542 PM MDT SUN JUN 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND WESTERN
LINCOLN COUNTIES UNTIL 630 PM MDT...
At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Jerome, moving north at 40 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Shoshone and Shoshone Ice Caves.
LAT...LON 4307 11460 4320 11459 4320 11418 4282 11435
4282 11437 4285 11437 4285 11459
TIME...MOT...LOC 2341Z 191DEG 34KT 4283 11450
HedgesSpecial weather statement, Jun 11, 6:20 PM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Pocatello ID 620 PM MDT SUN JUN 11 2017 IDZ021-022-120100- South Central Highlands ID-Lower Snake River Plain ID- 620 PM MDT SUN JUN 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK... NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 700 PM MDT... At 619 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Hall Bannock Creek Lodge, or 7 miles southeast of American Falls Reservoir, moving north at 35 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... American Falls Reservoir, Chubbuck, Fort Hall Buffalo Lodge, Springfield, Rockford, Moreland, Fort Hall Bannock Creek Lodge, Pingree, Pocatello Airport and Sterling. LAT...LON 4277 11256 4277 11280 4327 11278 4326 11235 TIME...MOT...LOC 0019Z 191DEG 30KT 4283 11267 Hedges
Special weather statement, Jun 11, 6:29 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
629 PM MDT SUN JUN 11 2017
IDZ017-031-120115-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
629 PM MDT SUN JUN 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 715 PM MDT...
At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Gannett, or 17 miles south of Hailey, moving north
at 35 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Hailey, Ketchum, Sun Valley and Bellevue.
LAT...LON 4371 11459 4369 11412 4320 11429 4320 11438
4326 11437 4326 11439 4333 11440 4333 11453
4340 11453 4340 11455 4343 11455 4346 11451
4348 11451 4349 11452 4350 11456 4352 11458
TIME...MOT...LOC 0028Z 190DEG 29KT 4327 11442
HedgesSpecial weather statement, Jun 11, 7:13 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Pocatello ID 713 PM MDT SUN JUN 11 2017 IDZ018-031-120200- Big and Little Wood River Region ID-Sawtooth Mountains ID- 713 PM MDT SUN JUN 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER AND NORTH CENTRAL BLAINE COUNTIES UNTIL 800 PM MDT... At 712 PM MDT, Doppler radar was tracking a strong thunderstorm over Hailey, moving north at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hailey, Ketchum and Sun Valley. LAT...LON 4348 11422 4348 11443 4396 11447 4394 11409 TIME...MOT...LOC 0112Z 183DEG 27KT 4352 11432 Hedges
Special weather statement, Jun 11, 7:15 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Pocatello ID 715 PM MDT SUN JUN 11 2017 IDZ020-021-120200- Upper Snake River Plain ID-Lower Snake River Plain ID- 715 PM MDT SUN JUN 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON... NORTHWESTERN BONNEVILLE AND CENTRAL BINGHAM COUNTIES UNTIL 800 PM MDT... At 715 PM MDT, Doppler radar was tracking a strong thunderstorm near Moreland, or 8 miles northwest of Blackfoot, moving northeast at 30 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Blackfoot, Moreland, Rose, Groveland, Osgood and Kettle Butte. LAT...LON 4318 11237 4325 11259 4374 11242 4362 11202 TIME...MOT...LOC 0115Z 204DEG 27KT 4329 11244 Hedges
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:20 PM MDT | Special Weather Statement | PIH | Bingham | 40 min |
| Jun 11, 6:29 PM MDT | Special Weather Statement | PIH | Blaine | 46 min |
| Jun 11, 7:13 PM MDT | Special Weather Statement | PIH | Blaine | 47 min |
| Jun 11, 7:15 PM MDT | Special Weather Statement | PIH | Bingham | 45 min |
| Jun 11, 8:11 PM MDT | Special Weather Statement | PIH | Jefferson | 49 min |
| Jun 11, 8:22 PM MDT | Special Weather Statement | PIH | Custer | 38 min |
| Jun 11, 8:26 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Custer | 34 min |
| Jun 11, 8:34 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 41 min |
| Jun 11, 8:52 PM MDT | Tornado Warning | PIH | Clark, Fremont, Jefferson, Madison | 23 min |
| Jun 11, 9:17 PM MDT | Tornado Warning | PIH | Clark, Fremont | 28 min |
| Jun 12, 10:04 AM MDT | Special Weather Statement | PIH | Clark | 26 min |
| Jun 12, 10:23 AM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Jefferson | 33 min |
| Jun 12, 10:40 AM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson | 39 min |
| Jun 12, 10:55 AM MDT | Severe Thunderstorm Warning | PIH | Clark, Jefferson | 50 min |
| Jun 12, 12:18 PM MDT | Special Weather Statement | PIH | Bonneville, Clark, Fremont, Madison | 42 min |
| Jun 12, 12:31 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 31 min |
| Jun 12, 1:10 PM MDT | Special Weather Statement | PIH | Fremont, Teton | 50 min |
| Jun 12, 1:37 PM MDT | Wind Advisory | PIH | 29 hr | |
| Jun 12, 2:19 PM MDT | Special Weather Statement | PIH | Fremont, Teton | 56 min |
| Jun 12, 2:32 PM MDT | Special Weather Statement | PIH | Butte, Clark, Jefferson, Madison | 58 min |
| Jun 12, 5:38 PM MDT | River Flood Warning | PIH | Bonneville, Jefferson, Madison | 4 days |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.